Tuesday, December 20, 2011

thinning hair and vanity

Vanity is a curse.  A horrible one at that.  Beware to those who aren't able to avoid this pitfall.

**
I'm 42 and losing my hair.  Its been a hard three years as I have struggled to come to terms with this fact. Yes, my grandmother and mother are afflicted as well, but I didn't think that it would happen to me.
It has.
**
I am not sure what triggered my hair fall.  I suspect an IUD called Mirena is what released whatever is attacking my follicles.  You see, for women like me who suffer from Androgenic Alopecia, it takes some type of trigger. No one can save for sure when or why, but somehow the male hormones in my body attack my hair follicles  and cause my roots to miniaturize to a point where they are non existent in some places. Actual smooth and shining spots of absolutely no hair.

Anyway, once I discovered the pitfalls of mirena, I had a scalp biopsy and that is how I got my official diagnosis.  Prognosis: no cure.

To say that my hair is the source of all of my vanity is a gross understatement.  I have fallen into a very deep depression and have not been able to recover from me. 

 I grew up in the ridiculously racially one side South. I wasn't a pretty child but I always had nice hair.  It would grow and I could style it as I pleased.  So I hung all of my vanity on it. I had so much of it and it was healthy and shiny.   Now to have it slowly going away, and taking my spirit with it is painful.

I have seen countless doctors, most of them unsympathetic, and there is nothing that can be done. Nothing.
To make matters worse, I discovered that most medicines like birth control pills and anti depressants actual cause hair loss.  So now I'm depressed and can't take medicine to help me for fear of hair loss. 

So I wait.  The hair slowly falls.  I take 10  pills a day. Mostly B complex and fish oils. Nothing works.  Funny thing is these vitamins only make the hair that isn't falling out look great but has no effect on the balding.  None.

So hundreds of dollars on treatments, potions, lotions and pills, I have lost my vanity.  I hate mirrors and pictures. 

To be continued.......